Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Fort Worth, TX

May 6, 20235 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 6, 2023, 11:35 PM CDT for 5 counties in Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2023, 11:35 PM CDT (04:35 UTC)
Expired
May 7, 2023, 12:30 AM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Dallas County, TX, Ellis County, TX, Henderson County, TX, Kaufman County, TX, Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 86 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 11:46 PM CDTTSTM WND DMG1 W Waxahachie, TXREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 9:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

786 
WUUS54 KFWD 070435
SVRFWD
TXC113-139-213-257-349-070530-
/O.NEW.KFWD.SV.W.0252.230507T0435Z-230507T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1135 PM CDT Sat May 6 2023

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Kaufman County in north central Texas...
  Northwestern Henderson County in central Texas...
  Central Ellis County in north central Texas...
  Southeastern Dallas County in north central Texas...
  Navarro County in north central Texas...

* Until 1230 AM CDT.

* At 1134 PM CDT, a severe thunderstorm was located near Palmer, or
  near Ennis, moving east at 35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Dallas, Mesquite, Lancaster, Waxahachie, Corsicana, Balch Springs,
  Ennis, Terrell, Seagoville, Glenn Heights, Red Oak, Kaufman, Gun
  Barrel City, Hutchins, Wilmer, Mabank, Crandall, Ferris, Tool and
  Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3212 9607 3189 9677 3241 9687 3272 9677
      3272 9608
TIME...MOT...LOC 0434Z 254DEG 31KT 3243 9660 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Dunn
2 follow-up statements
788 
WWUS54 KFWD 070455
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1155 PM CDT Sat May 6 2023

TXC113-139-213-257-349-070530-
/O.CON.KFWD.SV.W.0252.000000T0000Z-230507T0530Z/
Kaufman TX-Henderson TX-Ellis TX-Dallas TX-Navarro TX-
1155 PM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR KAUFMAN...NORTHWESTERN HENDERSON...CENTRAL ELLIS...SOUTHEASTERN
DALLAS AND NAVARRO COUNTIES...

At 1154 PM CDT, a severe thunderstorm was located over Cottonwood, or
8 miles southwest of Kaufman, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dallas, Mesquite, Lancaster, Waxahachie, Corsicana, Balch Springs,
Ennis, Terrell, Seagoville, Glenn Heights, Red Oak, Kaufman, Gun
Barrel City, Hutchins, Wilmer, Mabank, Crandall, Ferris, Tool and
Palmer.

LAT...LON 3212 9607 3189 9677 3241 9687 3272 9677
      3272 9608
TIME...MOT...LOC 0454Z 254DEG 31KT 3248 9639 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dunn
254 
WWUS54 KFWD 070513
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1213 AM CDT Sun May 7 2023

TXC113-070522-
/O.CAN.KFWD.SV.W.0252.000000T0000Z-230507T0530Z/
Dallas TX-
1213 AM CDT Sun May 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and north central Texas.

LAT...LON 3212 9607 3189 9677 3209 9673 3223 9676
      3241 9653 3255 9652 3272 9652 3272 9608
TIME...MOT...LOC 0512Z 257DEG 29KT 3243 9625 

$$

TXC139-213-257-349-070530-
/O.CON.KFWD.SV.W.0252.000000T0000Z-230507T0530Z/
Kaufman TX-Henderson TX-Ellis TX-Navarro TX-
1213 AM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR KAUFMAN...NORTHWESTERN HENDERSON...EASTERN ELLIS AND CENTRAL
NAVARRO COUNTIES...

At 1212 AM CDT, a severe thunderstorm was located over Kemp, or 9
miles northwest of Gun Barrel City, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Corsicana, Ennis, Terrell, Seagoville, Kaufman, Gun Barrel City,
Mabank, Crandall, Tool, Combine, Kerens, Talty, Seven Points, Kemp,
Trinidad, Blooming Grove, Bardwell, Angus, Grays Prairie and Alma.

LAT...LON 3212 9607 3189 9677 3209 9673 3223 9676
      3241 9653 3255 9652 3272 9652 3272 9608
TIME...MOT...LOC 0512Z 257DEG 29KT 3243 9625 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 8:20 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 6, 8:20 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
820 PM CDT Sat May 6 2023

...New Short Term...

.SHORT TERM... /NEW/
Update:
Widespread convection has developed on schedule and is acquiring
an eastward surge into the I-35 corridor as of 8 PM. Initial
supercellular clusters are beginning to become outflow-dominant
and should continue to organize into more linear segments with
time. Remarkable 9 C/km lapse rates sampled by the 00z FWD
sounding support the potential for convection to contain damaging
gusts and large hail which will be the main threats over the next
few hours. In addition, these storms have been and should continue
to be prolific lightning producers. Anvil lightning is being
observed as much as 50 miles ahead of parent thunderstorm activity
and will precede the arrival of rainfall by as much as an hour.
In addition to convective threats, recent high-res guidance
continues to support the potential for flash flooding especially
if training convection can materialize. HREF probability matched
mean guidance indicates probabilities over 30% for isolated
pockets of 3" of rain in 3 hours, and this threat will need to be
monitored the next several hours.

-Stalley

Previous Discussion:
/Through Sunday Night/

Another round of potentially significant severe thunderstorms is
forecast this evening with threats for very large hail, damaging
winds, and isolated flash flooding.

Extreme instability is materializing within a Southern Plains
buoyant sector in the presence of upper 60s dewpoints, anomalously
warm temperatures, and steep mid-level lapse rates of 8.5-9 C/km.
MLCAPE values exceeding 4000 J/kg will exist ahead of an eastward-
moving dryline by late afternoon, with convective initiation
expected to take place with aid from modest low-level convergence
and broad ascent associated with southwesterly mid-level flow.
Development should occur around or after ~5 PM with an initial
discrete supercellular storm mode. These cells will pose threats
for large hail in excess of 2", but probably only contain a low
tornado potential due to weak low-level flow, high LCLs, and
generally unfavorable hodographs. Also, dry mid-level air will
promote strong cold-pooling, with outflow likely to cutoff
surface-based inflow over time.

As outflow from initial cells begins to merge, upscale growth into
one or more linear segments appears likely during the 7-10 PM
time frame, with organization aided by ~30 kts of deep layer
shear. A forward-propagating MCS nature would be favored given the
extraordinary instability on which this complex could feed, and
the primary threat should transition to damaging gusts with
pockets of 60-80 mph winds possible. Wind-driven hail will also be
of concern as even linear segments will likely be able to
maintain severe hail cores on a localized basis. While embedded
tornadoes within such a complex can't be ruled out, the
environment should support strong cold-pooling, and outflow may
outrun this complex over time and eliminate the tornado
potential. This is one area of uncertainty that will remain until
trends are observed in real time. There will also be a flooding
threat, particularly if the southern end of an eventual complex
takes on more of an east-west orientation with backbuilding
tendencies. We'll continue to advertise a localized flood risk
with large uncertainty in where (or if) this may materialize.

Convection should be moving east of the I-35 corridor around
midnight and continue into East Texas during the wee hours of
Sunday morning. Predominantly wind and flooding threats will exist
during this time period with a gradual decay in convective
intensity as activity eventually exits the area to the
east/southeast.

Additional severe convection is possible late tomorrow afternoon
and evening, although timing and coverage are more uncertain. The
greatest risk should be tied to the dryline and instability axis
which once again will be located across western North Texas.
While significant instability will be present, slightly weaker
flow/shear may inhibit storm organization and intensity to some
degree. However, threats for large hail with initial discrete
cells will certainly be of concern given ample instability, but
the potential for an organized complex with a long-lived wind
threat does appear a bit lower than today's potential.

-Stalley

&&

.LONG TERM... /Issued 257 PM CDT Sat May 6 2023/
/Monday through next Weekend/

The weather pattern will remain pretty active through the
upcoming week with daily rain/storm chances across most of North
and Central Texas. Temperatures will also be on the warmer side
during the early part of the week with highs in the upper 80s to
low 90s Monday and Tuesday.

Mid-to-upper level troughing over the western CONUS will send a
couple of disturbances into the southern Plains early next week
resulting in at least a slight chance of precipitation. Areas
across Central Texas and over our western zones will have the
best potential to see rain/storms Monday and Tuesday. However, the
lack of strong large-scale ascent and a cap in place should keep
the coverage fairly isolated to scattered. This should also limit
the severe weather threat, but we can't rule out an isolated
strong to severe storm if convection develops across the west.
Otherwise, expect very warm temperatures with highs in the mid 80s
to lower 90s. A few locations across the west may reach mid 90s
each afternoon.

Extended guidance continues to highlight an eastward shift of the
upper trough over the second half of the week. This will give us
better/higher rain chances and slightly lower high temperatures
Wednesday through Friday. Depending on how the system evolves, we
could see more widespread precipitation that could persist into
the following weekend. Flooding concerns may increase during this
period, especially over those areas that receive multiple
episodes of heavy rain. At this time, rainfall totals over the
next 7-days range from 1.5 inches to near 3 inches. Forecast
updates should be monitored as details continue to be refined.

Sanchez

&&

.AVIATION... /Issued 746 PM CDT Sat May 6 2023/
/00z TAFs/

Widespread convection is ongoing west of D10 as of 00z which will
spread into the TAF sites in the next few hours. Anvil lightning
is preceding most of the actual precipitation, with lightning
possible near the Metroplex TAF sites as much as 1-2 hours in
advance of the primary thunderstorm activity. Hail and damaging
wind gusts are possible with the most intense convection as it
moves through D10. Following the eastward departure of storms
overnight, low cigs (likely below 2 kft) will fill in across much
of the area and should persist through midday Sunday. Additional
convection is possible late tomorrow afternoon/evening, but timing
and coverage remain uncertain at this time.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  88  69  90  70 /  70  10  30  10  10
Waco                67  85  68  89  68 /  50  20  20  20   5
Paris               67  83  67  85  68 /  60  30  20  20  10
Denton              66  88  66  89  66 /  70  10  30  10  10
McKinney            67  85  67  87  68 /  70  10  30  10  10
Dallas              70  88  69  90  70 /  70  10  30  10   5
Terrell             68  84  68  87  69 /  70  20  20  20   5
Corsicana           70  85  71  89  70 /  60  30  20  20   5
Temple              69  87  69  89  68 /  40  20  10  20   5
Mineral Wells       67  90  66  92  66 /  80  10  30  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 6, 7:49 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
749 PM CDT Sat May 6 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071315-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
749 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Severe storms will move across much of North Texas this evening and
overnight. Large hail in excess of 2" and damaging wind gusts
between 60 and 80 mph will be the main threats. A tornado or two
cannot be ruled out. Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The severe weather threat continues on Sunday. Large to very large
hail, damaging winds and a tornado or two cannot be ruled out. The
unsettled weather pattern will lead to additional instances of strong
to severe storms each day, mainly in the afternoon and evening. The
flash flooding threat will be increasing the latter half of next
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested tonight across portions of NOrth
Texas

In the hours before

Local storm report, May 6, 9:09 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
909 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     1 N NOCONA              33.79N 97.72W
05/06/2023  M58 MPH          MONTAGUE           TX   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

MSS
Local storm report, May 6, 9:50 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             5 S CISCO               32.32N 98.99W
05/06/2023  U1.00 INCH       EASTLAND           TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MSS
Local storm report, May 6, 10:04 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1004 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     2 WNW GRANBURY          32.45N 97.82W
05/06/2023  M58 MPH          HOOD               TX   AWOS

            KGDJ AWOS.

&&

MSS
Local storm report, May 6, 10:23 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1023 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     2 N WALNUT SPRINGS      32.08N 97.75W
05/06/2023  E65 MPH          BOSQUE             TX   AMATEUR RADIO

&&

MSS
Local storm report, May 6, 10:24 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     GODLEY                  32.45N 97.53W
05/06/2023  E65 MPH          JOHNSON            TX   AMATEUR RADIO

&&

MSS
Local storm report, May 6, 10:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1044 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND GST     RIO VISTA               32.24N 97.39W
05/06/2023  E60 MPH          JOHNSON            TX   AMATEUR RADIO

&&

MSS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:12 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland63 min
May 6, 7:13 PM CDTSevere Thunderstorm WarningFWDYoung62 min
May 6, 7:41 PM CDTSevere Thunderstorm WarningFWDJack49 min
May 6, 7:55 PM CDTAreal Flood AdvisoryFWDComanche, Eastland2 hr
May 6, 8:09 PM CDTSevere Thunderstorm WarningFWDComanche28 min
May 6, 8:14 PM CDTAreal Flood AdvisoryFWDYoung2 hr
May 6, 8:22 PM CDTSevere Thunderstorm WarningFWDMontague53 min
May 6, 8:45 PM CDTSevere Thunderstorm WarningFWDErath45 min
May 6, 8:59 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens61 min
May 6, 9:03 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDHood, Palo Pinto, Parker57 min
May 6, 9:12 PM CDTSevere Thunderstorm Warning Destructive damage threatFWDHood, Parker33 min
May 6, 9:48 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hood, Johnson, Somervell57 min
May 6, 10:16 PM CDTAreal Flood AdvisoryFWDEastland119 min
May 6, 10:19 PM CDTAreal Flood AdvisoryFWDErath, Hood, Somervell116 min
May 6, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDDallas, Ellis, Hill, Johnson, Tarrant64 min
May 6, 11:11 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Navarro34 min
May 6, 11:44 PM CDTAreal Flood AdvisoryFWDJohnson3 hr
May 7, 12:00 AM CDTSpecial Weather StatementFWDJohnson30 min
May 7, 12:26 AM CDTSevere Thunderstorm WarningFWDFreestone, Navarro40 min
May 7, 12:53 AM CDTSevere Thunderstorm WarningFWDHill52 min
May 7, 1:08 AM CDTSpecial Weather StatementFWDEllis, Navarro37 min
May 7, 1:46 AM CDTSevere Thunderstorm WarningFWDNavarro28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.